Jump to content

Mom is feeling so bad


Robbi

Recommended Posts

My mom had chemo (taxol/carbo) almost three weeks ago. She is not bouncing back like I thought she might. She's not eating at all. I take her food and she'll eat one bite and put it down. I keep telling her she has to eat or she's going to end up in the hospital.

She literally sleeps most of the day--today she never got out of bed, which is a first. She usually gets to the couch in the family room for the day and sleeps there.

Her oncologist did order a MRI of her brain last Friday. That came back 'stable'. I would assume that means no new mets--and the tumor hasn't shrunk but is stable. I'm only guessing--I'll find out more at her doctor appointment next Monday.

I know my mom is elderly (84) but I'm wondering if ANYONE had this experience after chemo. I also think her radiation might have contributed to this as well. She had 15 radiation treatments and radio surgery right before chemo.

Thanks for any advice you might give me.

Robbi

Link to comment
Share on other sites

Robbi-

Try to get some fluids in her so she doesn't get dehydrated. Is there any way you can get her in to get her blood counts checked? Chemo takes the good cells with the bad and it sounds like her counts may be too low. Carbo/taxol and radiation is a lot for anyone to handle.

Link to comment
Share on other sites

thi ssounds like a case of Low Red Blood Cells perhaps. THis can be adjusted either by transfusion or Aranesp injections during Chemo. It may help with some fatigue also!!

Link to comment
Share on other sites

So sorry to hear about your mom. Poor lady..

Yes chemo along with radiation can affect some people like that and her age does not help. Take Ry's advice and try to get some liquids into her. If not she may wind up in the hospital with IV's.

Also she must have her blood counts checked and of her white or reds are low they can give her injections that can help bring that up. That will make her feel better.

Keep us posted. I know how hard this is on your also.

Maryanne

Link to comment
Share on other sites

To all....

Thank you for responding.

Mom had an appointment with her doctor last Wednesday and at that time blood was drawn. Her Doc said labs were fine. So, I don't know??????????

I am trying so hard to get her to eat and drink. She literally will take one bite of food, make a face, and put the plate down. I have told her over and over if she doesn't eat and drink more she WILL end up in the hospital.

Yesterday she was only out of bed for 30 minutes which was a first. :-(

During chemo, did anyone take some kind of pill that increased their appetite? The only thing is this, I really do NOT want to see her on steriods if at all possible. She was on decadron for a while and it changed her personality--in not a very good way, either.

She's still asleep now, but my goal for the day is to GET HER UP, dressed and eating more than yesterday. (one day at a time is definitely my motto )

Thank you for this wonderful forum. It has been a lifeline for me.

Robbi

Link to comment
Share on other sites

My suggestion would be as Ry mentioned to see if she is dehydrated. It's not always easy to eat foods and for some reason people tend to try and get food down us when we feel our worst. Keep her on liquid and call the doctor.

When I was dehydrated food what the LAST thing I wanted in my face. :roll::wink: Does she have a fever? A LOT can change from last Wednesday. In this journey things can change from day to day. That includes her blood work.

Get some Ensure for her. And yes they do have a pill called Megace that does appear to help people gain weight. I think the chemo really kicked her butt and I would have her blood checked again and see is she is dehydrated.

Good luck.

Link to comment
Share on other sites

marinal and megace are the two usual meds used for appetite stimulation (as is decadron). You may want to revisit the possibility of decadron, only in a lower dosage, becuase it can give people a nice energy boost as well as increase appetite.

I would also re-emphasize the importance of keeping her hydrated as the chemo-0radiated patient is especially inc;lined towards dehydration, and its symptoms have very palpable and uncomfortable side effects that are sometimes mistakenly attributed to side-effects of the chemo and radiation themselves.

Link to comment
Share on other sites

Robbi-

If she isn't urinating or her urine is dark, she's dehydrated. Once you are dehydrated you lose your sense of thirst and hunger -- you really need to call the doctor and get her in. I would also be very worried about pneumonia or a blood clot since she's been inactive.

Link to comment
Share on other sites

My Mom took Megace in liquid form. It tasted bad and was expensive but did help her appetite. And if your Mom won't drink Ensure, get the Carnation Instant Breakfasts and mix it up with whole milk and/or ice cream. The makers of Ensure make a non-milk type drink you can add to water or fruit juice. It may be called Juven?? It was tasty but sweet.

Link to comment
Share on other sites

Robbi-

As the others have said, dehydration is a problem. Please make sure she drinks.

Another problem could be that Carbo/Taxol can cause mouth sores which makes eating difficult. I also had numbness of my tongue and a horrific metal taste in my mouth which made eating unpleasant. If she has mouth sores, there is a baking soda/salt rinse you can use which will help.

So sorry your mom has to go through this. I hope that you can find some answers to all of this. Hopefully you can find something she can tolerate.

Hugs to you both - Patti B.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.